Red all over

Like to get some expert advice for IPL or Laser therapy for rosacea ? Post your question here and one of our helpful Laser and IPL Doctors will offer their thoughts on your query.

Red all over

Postby skeecher78 » Sun Jan 18, 2009 3:02 am

Hi,

I'm a 30 yo white male with rosacea. I also have Chronic Myelogenous Leukemia for which I take 800 mg of Gleevec daily.

I have permanent redness on my face, thickening skin on my nose, and regular facial flushing and burning (especially after a meal). I also have permanently red hands, and my arms are often, if not always, red. I've tried systemic antibiotics and metrocream, but things got worse after a 3 month course of that.

It's hard to tell if these are side effects of my medication because I had steroid rosacea prior to starting Gleevec, but my rosacea really took off when I commenced regular a dosage of that medication.

Are red hands and arms symptoms of rosacea? I figured that just treating my face is not going to take care of what seems to be a systemic problem (ie, IPL, facial creams, etc, will do nothing for my hands and arms), so what can I do?

Thanks,
Mark
skeecher78
Apprentice Member
Apprentice Member
 
Posts: 33
Joined: Tue Oct 30, 2007 7:54 am


Re: Red all over

Postby Artist » Sun Jan 18, 2009 9:57 pm

Mark: I'm so sorry you are going through this! I'm not sure if or why Gleevec would cause rosacea to worsen. Did you change anything else at the same time that could account for the worsening? Supplements? Vitamins? etc.. Also, did you report this to your doctor? It may be a side effect that should be discussed.

Artist
Not medical advice. Ask your doctor first.
User avatar
Artist
Accomplished Helper
Accomplished Helper
 
Posts: 958
Joined: Fri Aug 31, 2007 1:02 am

Re: Red all over

Postby skeecher78 » Mon Jan 19, 2009 8:00 pm

Hi Artist,

I have discussed the skin problems with my doctor, and the best he could do was to prescribe Claratin, which hasn't helped much. Here's one explanation that I found interesting: "It is currently NOT known why imatinib induces skin rash, but based on the high frequency, it is believed to be due to the blockade of the c-kit protein, which is present in skin..."
http://www.gistsupport.org/ask-the-prof ... itinib.php

Does anyone else have red hands? Could this be a symptom of rosacea?

As far changing supplements, I've changed my supplement regimen a lot over the past 2.5 years since I was diagnosed with rosacea. I've given everything a chance, but nothing has helped to any significant extent, or even a little bit, for that matter. I'm very frustrated and down about this because it has greatly effected my life: I flush after eating, when I'm giving a presentation (which is important in my work), when I go out in the sun, out in the cold, when I have sex. Everything that should be enjoyable, isn't.
skeecher78
Apprentice Member
Apprentice Member
 
Posts: 33
Joined: Tue Oct 30, 2007 7:54 am

Re: Red all over

Postby Artist » Tue Jan 20, 2009 9:52 pm

No, redness on hands is not likely to be due to rosacea. From the link you provided, it sounds like what you have is a common side effect of the medication. Side effects, in general, often wear off after a few weeks or months. Did the doctor or pharmacist say whether or not it would improve over time?

Artist
Not medical advice. Ask your doctor first.
User avatar
Artist
Accomplished Helper
Accomplished Helper
 
Posts: 958
Joined: Fri Aug 31, 2007 1:02 am

Re: Red all over

Postby skeecher78 » Wed Jan 21, 2009 9:01 pm

For my doctor, it's the least of his worries in my treatment. My medication is working like it should in keeping in remission, but with my constant flushing, burning and redness, my quality of life is low right now. I've been taking Claratin for the past couple weeks, which hasn't helped one bit.
skeecher78
Apprentice Member
Apprentice Member
 
Posts: 33
Joined: Tue Oct 30, 2007 7:54 am

Re: Red all over

Postby Artist » Wed Jan 21, 2009 10:43 pm

How long do you have to take the medication for?
User avatar
Artist
Accomplished Helper
Accomplished Helper
 
Posts: 958
Joined: Fri Aug 31, 2007 1:02 am

Re: Red all over

Postby peter.crouch » Fri Jan 23, 2009 12:37 pm

Important pre-requisite disclosure for information provided.
Any advice or information provided here does not, is not intended to be,(and should not be taken to constitute), specific medical advice given to any group or individual. This general advice is provided with the guidance that any person who believes that they may be suffering from any medical condition should seek professional advice from a qualified, registered/licensed physician who has the opportunity to meet with the patient, take a medical history, examine the patient and provide specific advice and or treatment based on their experience diagnosing and treating that condition or range of conditions. No general advice provided here should be taken to replace or in any way contradict advice provided by a physician able to meet with the patient, take a medical history, examine the patient and provide specific advice and or treatment based on their experience diagnosing and treating that condition or range of conditions. Dr Peter Crouch

Dear Mark,
I would suggest that the redness of your hands and arms are unlikely to be Rosacea but more likely to be a systemic issue and treatment of the face is unlikley to help this aspect. Have you considered talking to you haematologist about these systemic vascular symptoms - they may be more able to investigate and advise what might help?

I hope that this helps and good luck with your search for answers,

Kind regards,

Dr Peter Crouch
peter.crouch
I'm new here
I'm new here
 
Posts: 14
Joined: Mon Aug 27, 2007 7:17 pm
Location: Swindon, UK

Re: Red all over

Postby Lisamouries » Wed Jan 28, 2009 5:42 pm

Hi Dr Crouch.
On behalf of the board thank you for your reply. I hope Mark will take your advice.
Kind regards.
Lisa M.
Lisa M.
User avatar
Lisamouries
Moderator Team
 
Posts: 1284
Joined: Wed Aug 29, 2007 9:41 am
Location: London, UK

Re: Red all over

Postby CrabbyCathy » Thu Jan 29, 2009 6:51 am

Did you try out the Aveeno lotion for the red hands?
Cathy (makeup)
See my blog for tips and helpful links!
Please note: Any advice offered here is not meant to replace medical advice. Always see your dermatologist.
User avatar
CrabbyCathy
Moderator Team
 
Posts: 2584
Joined: Tue Mar 25, 2008 12:09 am
Location: San Francisco Bay Area, California, USA


Return to Ask a Doctor

cron